Hail, Isle of Wight
- When
- April 15, 5:23 PM EST
- Where
- Isle of Wight County, Isle of Wight
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.900, -76.700
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 15, 2:50 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 350 PM EDT MON APR 15 2002 LATEST REFLECTIVITY COMPOSITES SHOW SOME ISOLATED SHOWER AND TSTM ACTIVITY THAT FORMED ALONG A COUPLE OF OUTFLOW BOUNDARIES LAID DOWN BY THIS MORNINGS CONVECTION. AMS UNSTABLE...WITH LAPS SOUNDINGS SHOWING 1800 CAPE...BUT VERY LITTLE SHEAR WITH SREH 18 NEAR PENINSULA CELL. EXPECT THESE ISOLD PULSE SHOWERS AND STORMS TO DISSIPATE AFTER SUNSET. THERE IS A WEAK SHORTWAVE IN NW FLOW THAT SKIRTS NRN ZONES TONIGHT...BUT NOTHING GOING ON PRECIP WISE WITH THIS FEATURE NOW...AND DONT THINK IT IS DYNAMIC ENUF TO TRIGGER ANYTHING TONIGHT. 500 HEIGHTS INCREASE TOMORROW AS EVEN WARMER AIR ADVECTS IN AT LOW LEVELS FROM THE W. THINK UPPER 80S A GOOD BET OVER MOST OF THE CWA AWAY FROM THE WATER TOMORROW AND WEDNESDAY...AND WOULDNT BE SURPRISED TO SEE SOME LOWER 90S AT WARMER SPOTS. MAY APPROACH RECORDS TOMORROW...BUT AT THIS POINT THINK WILL COME UP JUST SHY. AS ALWAYS...CANT RULE OUT ISOLATED ACTIVITY TUE AND WED...BUT BUILDING HEIGHTS...AND WARMING ALFT...AS WELL AS LACK OF ANY TRIGGER...MAKES THIS LESS LIKELY...ALTHOUGH A LITTLE BIT OF A LEE TROF COULD FOCUS A FEW CELLS ACROSS THE PIEDMONT. WILL LEAVE OUT ANY MENTION OF CONVECTION AT THIS POINT FOR TUE AND WED...GIVEN THE ISOLATED NATURE OF IT...WITH 90+ PERCENT OF AREAS REMAINING DRY. ANOTHER WEAK UPPER TROF CROSSES THE REGION LATE WED AND WED NIGHT...SOMEWHAT SIMILAR TO THE SYSTEM THAT CROSSED THE REGION LAST NIGHT. FOR THIS REASON...WILL CONTINUE WITH RAIN CHCS WED NIGHT. BACK DOOR FRONT APPROACHES AREA FROM N LATE THU...LIKELY COOLING DOWN AT LEAST NE ZONES ON FRIDAY...AS WINDS BECOME ELY THERE. NEXT FROPA FORECAST TO BE LATE SATURDAY...WITH MRF...AND ECMWF BOTH STALLING THE E/W ORIENTED FRONT ACROSS THE MID ATLANTIC...WITH A FRONTAL WAVE RIDING EAST ACRCOSS THE REGION IN THE SUN/MON TIME FRAME. OF COURSE...TOO EARLY TO MAKE DEFINITE JUDGEMENTS ON TIMING...OR EVEN PLACEMENT OF STALLED FRONT...BUT WILL GO AHEAD AND FORECAST PRECIP CHCS IN THE SAT AFTERNOON THROUGH MON TIME FRAME. MARINE...NO FLAGS. FCSTID = 18 SBY 60 86 62 87 / 10 10 10 20 OXB 58 83 60 81 / 10 10 10 20 ECG 62 87 64 88 / 20 10 10 20 ORF 62 87 64 88 / 20 10 10 20 PHF 62 87 64 88 / 20 10 10 20 AKQ 61 88 62 89 / 20 10 10 20 RIC 61 88 62 89 / 20 10 10 20 FVX 61 88 62 89 / 20 10 10 20 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 505 PM EDT MON APR 15 2002 ...UNSEASONABLE WARMTH COMES EARLY TO THE MIDDLE ATLANTIC REGION... A STRONG BERMUDA HIGH PRESSURE SYSTEM CENTERED OFF THE ATLANTIC SEABOARD...WILL PUMP A WARM SOUTHWESTERLY FLOW OF AIR ACROSS THE MIDDLE ATLANTIC REGION...THROUGH MIDWEEK. HIGH TEMPERATURES...WILL REACH INTO THE UPPER 80S...IN MOST LOCATIONS AWAY FROM THE COAST ON BOTH TUESDAY AND WEDNESDAY...WITH A FEW LOCATIONS TOPPING THE 90 DEGREE MARK...FOR THE FIRST TIME THIS YEAR. NORMAL HIGH TEMPERATURES FOR THIS TIME OF YEAR ARE IN THE UPPER 60S. A COOL BREEZE OFF THE WATER...WILL KEEP TEMPERATURES IN THE 60S AND 70S RIGHT ALONG THE SHORELINE. THESE HIGH TEMPERATURES WILL APPROACH...BUT PROBABLY NOT REACH RECORD LEVELS. HERE ARE THE RECORD HIGHS FOR A FEW LOCATIONS OVER THE NEXT FEW DAYS... RICHMOND FOR APRIL 16...93 DEGREES...AND FOR APRIL 17...96 DEGREES. NORFOLK FOR APRIL 16...91 DEGREES...AND FOR APRIL 17...90 DEGREES. A WEAK FRONTAL SYSTEM WILL DROP INTO THE REGION LATE WEDNESDAY...AND BRING SLIGHTLY COOLER READINGS. HIGH TEMPERATURES WILL STILL BE WELL ABOVE NORMAL FOR THE END OF THE WEEK...MAINLY IN THE MIDDLE 70S TO MIDDLE 80S. EFFECTS OF HEAT AND HUMIDITY CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. CULLEN
The Norfolk radar (KAKQ), 29 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293449, 5293450.